Background To date, the prevalence of intravenous immunoglobulin (IvIg)-related thrombotic complications has not been evaluated in patients with autoimmune disorders followed up in Departments of Internal Medicine.
Objectives To assess prevalence and characteristics of IvIg-related thrombotic complications in patients with autoimmune disorders receiving IvIg therapy; to evaluate the predictive factors for onset of IvIg-related thrombotic manifestation in patients, and to detect patients at risk for these types of complications.
Patients and methods The medical records of 46 patients with autoimmune disorders who were given IvIg therapy at our Department of Internal Medicine between January 2002 and December 2004 were reviewed.
Results Among the 46 patients, nine exhibited IvIg-associated severe complications (19·6%). Six patients (13%) developed IvIg-related thrombotic complications. Thrombotic complications frequently occurred during IvIg infusion (50%), although they were also observed within 1–8 days following IvIg infusion in other patients. IvIg-related thrombotic complications consisted of: deep venous thrombosis or pulmonary embolism (n = 3), myocardial infarction (n = 2) and stroke (n = 1). The outcome of thrombotic complications was favourable in all patients, after appropriate therapy institution. Older age, history of associated arterial hypertension and hypercholesterolaemia were more common in the group of patients with IvIg-related thrombotic complications.
Conclusions Our study demonstrates that IvIg-related thrombotic arterial/venous complications are not uncommon in patients with autoimmune disorders (13% of patients). Nevertheless, patients, who are followed up in Departments of Internal Medicine often have concomitant disorders placing them at increased risk to develop IvIg-related thrombotic complications; the latter may also explain the high rate of IvIg-related thrombosis in our cohort. Our series further indicates that patients should be monitored closely for these types of adverse events during the whole period of IvIg therapy, as thrombotic manifestations occurred in patients who had received multiple IvIg infusions without exhibiting complications. In addition, our results suggest that it is questionable to initiate IvIg therapy in patients presenting with predictive factors of thrombotic complications; in this subgroup of patients, IvIg should be prescribed cautiously, after re-weighing risk–benefit considerations.